Thursday, December 18, 2014

Allergic reactions are second most frequently reported serious adverse drug event

We recently examined a year’s worth of adverse drug reactions reported to the FDA from April 2012 to March 2013. Of nearly 150,000 reports overall, cases of drug allergy were second in frequency, trailing only gastrointestinal symptoms. Just over 4,000 of these were severe reactions involving a medical emergency/disability (3,079) or death (966). A diverse group of 234 drugs were implicated in 4 main types of reactions. With literally millions and millions of doses of medication administered every day in the US, fortunately the number of patients affected by severe allergic reactions is relatively small. Nonetheless, they are of utmost importance medically so health professionals are prepared in case they happen.

Allergic reactions are second most frequently reported serious adverse drug event

We recently examined a year’s worth of adverse drug reactions reported to the FDA from April 2012 to March 2013. Of nearly 150,000 reports overall, cases of drug allergy were second in frequency, trailing only gastrointestinal symptoms. Just over 4,000 of these were severe reactions involving a medical emergency/disability (3,079) or death (966). A diverse group of 234 drugs were implicated in 4 main types of reactions. With literally millions and millions of doses of medication administered every day in the US, fortunately the number of patients affected by severe allergic reactions is relatively small. Nonetheless, they are of utmost importance medically so health professionals are prepared in case they happen.    

Anaphylactic shock is the first category. This is a potentially life-threatening emergency that affects breathing and drops the blood pressure to dangerously low levels. It happens within seconds or minutes after being exposed to something you are allergic to, like bee stings or peanuts or, in this case, a drug.  If it isn't treated immediately, it can lead to death. This reaction accounted for 30% of the severe hypersensitivity cases, including 133 deaths.

There were 44 drugs with 10 or more anaphylaxis cases. The drug with the most reports associated with anaphylactic shock was omalizumab (Xolair), a biological product given by injection in a doctor’s office. It’s used to treat children and adults with allergy problems causing asthma or chronic hives. Other drugs on our list most frequently causing anaphylaxis during the study period include the commonly available NSAIDS ibuprofen (Motrin, Advil) and naproxen (Naprosyn, Aleve) as well as the blood pressure medicines amlodipine (Norvasc) and lisinopril (Zestril, Prinivil).

Skin eruptions are a common drug side effect, usually mild. Less frequently, drugs can trigger a potentially life-threatening spectrum of skin reactions including some that are comparable to severe burn cases and lead to death. In the 12-month study period, we identified 891 possible cases of severe cutaneous reactions or 22% of the total severe hypersensitivity cases. These included 97 deaths and 35 cases of permanent disability.

The most frequently identified suspect drug with the most frequent severe cutaneous reactions was telaprevir (Incivek), an antiviral agent that’s used in combination with two other antivirals to treat chronic hepatitis C. We identified 131 cases of severe hypersensitivity with telaprevir, including 14 deaths and 105 cases of severe cutaneous reactions—more than any other drug studied. The Infectious Diseases Society of America has noted that treatment with telaprevir is “markedly inferior to preferred and alternative regimens” because it is “associated with higher rates of serious adverse events.” Other drugs most commonly associated with severe skin reactions included lamotrigine (Lamictal) , allopurinol, duloxetine (Cymbalta), vancomycin,  sulfamethoxazole/trimethoprim (Bactrim), phenytoin (Dilantin) and clindamycin (Cleocin).

Angioedema is a common type of allergic reaction, most often caused by drugs, foods, and insect bites. There’s an estimated lifetime risk of 15-25% in the general population. Angioedema is a swelling that’s similar to hives but under the skin, not on the surface. It often occurs around the eyes and lips but can involve mucous swelling of membranes and affect breathing. This can be life-threatening if it occurs in the upper airway, blocking respiration. In the study period, we identified 891 cases of angioedema classified as severe.

In this category the most notable was lisinopril, both when given by itself and in combination with a diuretic called hydrochlorothiazide. Another related drug, enalapril (Vasotec), was also a frequent suspect, as were three antibiotics in a class known as the fluoroquinolones. These were levofloxacin (Levaquin), moxifloxacin (Avelox), and ciprofloxacin (Cipro). Lisinopril and moxifloxacin were also prominent suspects with cases of anaphylactic shock.

A final category of reactions included atypical reactions that did not fit into the other categories. Five out of the 10 most frequently reported drugs were newer biological products used in cancer or other conditions. One, erlotinib (Tarceva) accounted for more severe hypersensitivity cases overall than any other drug. Because this drug is indicated for pancreatic cancer and a certain type of lung cancer where long-term survival is rare, deaths were numerous (461), as were reports of rash.

We reviewed the labeling for 20 of these products at random and all included accurate hypersensitivity information in the prescribing information. This suggests drug manufacturers were screening and evaluating the adverse event cases as received, and updating the prescribing information as required. In addition, the drugs with larger numbers of severe reactions reported generally had stronger or more prominent warnings called “boxed warnings.”

We shared this information with health professionals in the hopes that the drugs listed will be targeted to create meaningful clinical alerts that appear in electronic prescribing and order entry systems, or when using electronic medication administration records (MARs), to warn practitioners about the most serious risks associated with hypersensitivity. The full referenced report can be accessed here.


Read more from the Check Up blog »

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Dual Board Certified Anesthesiologist and Surgical Intensivist
Latest Health Videos
Also on Philly.com:
Stay Connected